Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 74, NWS Goodland, KS

May 27, 2001Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2001, 4:15 PM MDT for Cheyenne County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2001, 4:15 PM MDT (22:15 UTC)
Expired
May 27, 2001, 4:45 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 272215
SVRGLD
COC017-272245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 445 PM MDT

* AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF ARAPAHOE...OR ABOUT 9
  MILES NORTH OF CHEYENNE WELLS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARAPAHOE AT 445 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3904 10250 3886 10252 3881 10206 3903 10206

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:32 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 27, 2:32 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT SUN MAY 27 2001

BUSY AFTERNOON AS SEVERE WEATHER IS ALREADY UNDERWAY.

BASED ON INITIALIZATION AND PERFORMANCE THROUGH 18Z WILL LEAN TO ETA
FOR FIRST TWO PERIODS...THEN BLEND AVN AND ETA THROUGH 72 HOURS.
WILL USE HPC GUIDANCE FOR EXTENDED.

VERY GOOD 0 TO 6 KM SHEAR OF 45 KTS OR SO WILL SUPPORT ORGANIZED
SEVERE CONVECTION FOR THE NEXT FEW HOURS AS SHORTWAVE MOVES OVER
THE REGION...THEN MAJOR BOUNDARY GETS PUSHED WELL SOUTHWEST.

ANOTHER SHORTWAVE IS PROGGED FOR TOMORROW NIGHT WITH PRECIP NEARLY
CERTAIN FOR ALL BUT EASTERNMOST ZONES.

TUESDAY...COULD BE A REPEAT OF MONDAY.

TEMPS NEAR FWC GUIDANCE AS FAN/MAV HAS RUN A LITTLE TOO COOL WITH
PAST COOL AIR ARRIVALS. POPS TWEAKED UP OR DOWN A BIT BASED ON
EXPECTED 500 AND 700 MB HEIGHT TENDENCIES.

REGION MOVES INTO REGIME OF RELATIVELY FAST NORTHWEST FLOW ALOFT
THURSDAY AS FRONT SWEEPS INTO GULF OF MEXICO.  SOME MOISTURE RETURN
IS POSSIBLE BY LATE SATURDAY...BUT 24 HOURS POPS ARE NOT QUITE TO
THE 30 PERCENT THRESHOLD FOR MENTION IN THE EXTENDED.

.GLD...NONE.

ENTWISTLE

In the hours before

Local storm report, May 27, 3:22 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0309 PM    6 N LEOTI                 KS   1.75 INCH HAIL
05/27/01   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 27, 3:30 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    11 NE TRIBUNE             KS   TORNADO
05/27/01   WICHITA                        TORNADO WAS ON GROUND
                                          FOR 5 MINUTES. REPORTED
                                          BY STORM SPOTTER.
V
Local storm report, May 27, 3:32 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 PM    16 E SHARON SPGS          KS   TORNADO
05/27/01   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 27, 3:36 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    CHEYENNE WELLS            CO   .75 INCH HAIL
05/27/01   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 27, 3:47 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    8 W LEOTI                 KS   TORNADO
05/27/01   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0328 PM    8 S LEOTI                 KS   TORNADO
05/27/01   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 27, 4:03 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
K
0230 PM    17 NNW WALLACE            KS   .75 INCH HAIL
05/27/01   WALLACE                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:22 PM MDTSevere Thunderstorm WarningGLDCheyenne53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.